Modelling stochastic volatility using generalized t distribution

Publication Type:
Journal Article
Journal of Statistical Computation and Simulation, 2013, 83 (2), pp. 340 - 354
Issue Date:
Filename Description Size
Modelling stochastic volatility using generalized t distribution.pdfPublished Version490.48 kB
Adobe PDF
Full metadata record
In modelling financial return time series and time-varying volatility, the Gaussian and the Student-t distributions are widely used in stochastic volatility (SV) models. However, other distributions such as the Laplace distribution and generalized error distribution (GED) are also common in SV modelling. Therefore, this paper proposes the use of the generalized t (GT) distribution whose special cases are the Gaussian distribution, Student-t distribution, Laplace distribution and GED. Since the GT distribution is a member of the scale mixture of uniform (SMU) family of distribution, we handle the GT distribution via its SMU representation. We show this SMU form can substantially simplify the Gibbs sampler for Bayesian simulation-based computation and can provide a mean of identifying outliers. In an empirical study, we adopt a GT-SV model to fit the daily return of the exchange rate of Australian dollar to three other currencies and use the exchange rate to US dollar as a covariate. Model implementation relies on Bayesian Markov chain Monte Carlo algorithms using the WinBUGS package. © 2013 Copyright Taylor and Francis Group, LLC.
Please use this identifier to cite or link to this item: